Everyone Should Understand the Potential Heart Risk of Psychedelics

An important part of building a healthy psychedelic community is being fully aware of the risks of psychedelics.

This includes both being educated about the risk of trauma and injury from challenging psychedelic experiences, but also the potential physiological harm they can do to us.

It appears that occasional large doses of psychedelics don’t do much harm to healthy individuals, as long as they are properly looked after to prevent really damaging traumatic experiences (sometimes called “Bad Trips”). But we don’t have any evidence yet that regular microdosing is safe.

There are reports of people microdosing for many months in succession, with no ill effects aside from tiredness. But there is always the chance that with longer term microdosing regimens, unwanted physiological side effects could start building up. Ingesting any substance over a long period, no matter how harmless they are in single doses, could cause significant changes in your body.

Here’s what we know so far about the potential risks of taking frequent doses of psychedelics…

MDMA and Heart Disease

Various studies have shown that there is a link between regular, high-dose MDMA use and heart defects. Although the conclusion of this research is that the occasional dose of MDMA will not harm you, it has potential implications for frequent, long-term psychedelic use – especially microdosing – and I’ll explain how.

MDMA’s harmful effects on the heart are due to its activation of the 5-HT2B receptor. This receptor is present all over the heart, and convincing evidence suggests that the long-term activation of this receptor leads to the formation of ‘valvular strands’, which can lead to Valvular Heart Disease (VHD) in extreme cases.

Classic psychedelics, including LSD and psilocybin, also activate this 5-HT2B receptor.

Again – cases of VHD are only found in people who use MDMA very frequently (several times a week) and at high doses. The question we want to answer is: do the classic psychedelics (LSD and psilocybin) activate the 5-HT2B receptors in our hearts as much as MDMA? And – is there a risk of VHD with long-term usage, like microdosing?

LSD, Psilocybin, and the 5-HT2B Receptor

LSD and psilocybin work by mimicking the effect of our natural neurotransmitter, serotonin. Therefore both these psychedelics activate a wide range of serotonin receptors, including the 5-HT2B receptor. The real question is, are these psychedelics activating the 5-HT2B receptor enough to cause damage to the heart?

Unfortunately, we don’t have a clear answer to that question yet. We know that LSD and psilocybin bind strongly to the 5-HT2B receptor, but we don’t know how comparable this is to the way that MDMA (and other cardiotoxic molecules) binds to 5-HT2B. So right now, there is no way of knowing for sure if there is any risk.

We can, however, make some educated speculation.

We can look at a previous study of a compound that definitely causes heart damage through the 5-HT2B receptor: fenfluramine. This was a weight-loss drug that was withdrawn in the 90s after a small percentage of people developed heart disease after using it.

Studies found that fenfluramine roughly doubled the risk of developing VHD after a 90-day treatment course, at a dose of around 30mg/day (Sachdev et al, 2002). Fenfluramine has an affinity (Ki) for the 5-HT2B receptor of around 30nM (Rothman & Baumann, 2009).

LSD has a similar affinity for the 5-HT2B receptor as fenfluramine, a Ki of around 30nM (Passie et al, 2008). However, when we take a dose of LSD, it is several hundred times less than a single dose of fenfluramine (100ug compared to 30mg). So it’s highly unlikely that a single dose of LSD, even if it’s a high dose, would have any immediate cardiotoxicity.

With microdosing, it’s a different story. A typical microdosing regimen involves taking the equivalent of around 3ug/day, several thousand times less than fenfluramine. However, the main reason that fenfluramine is cardiotoxic is because it is taken every day in a continuous regimen.

The comparison to fenfluramine isn’t great – it’s quite possible that a daily dose of fenfluramine affects the 5-HT2B receptor in a vastly more harmful way than intermittent microdoses.

Overall, it seems reasonable to assume that microdosing probably has nowhere near the heart risk associated with fenfluramine. At the same time, it’s also very possible that even very minor, but frequent activation of the 5-HT2B receptor could slightly increase our risk of heart disease.

Conclusions

It seems likely that single large dose psychedelic experiences, and short-term microdosing routines, are relatively safe for your body. Decades of anecdotal reports and epidemiological studies back this up.

What remains to be seen is whether long-term microdosing regimens (i.e. for many months or even years) have a potential to damage the heart. This is why it is sensible to microdose for no longer than 90 days, and spread out your microdosing regimens throughout the year. If you have a pre-existing heart condition, it is especially important to avoid extended periods of microdosing.

It’s important for the community to be aware of these potential risks. I often come under fire for “scaremongering” when I bring up this research. But the reality is that educating ourselves about the science, and showing that we have a firm understanding of psychedelic safety, gives us the best chance of defeating the authorities hell-bent on shutting down our movement.

 

2 thoughts on “Everyone Should Understand the Potential Heart Risk of Psychedelics

  1. There are two studies from Poland, one from 2006 by Borowiak et al, in Acta Toxicology 14(1-2)23-30, that adresse Psilocybins effect at very low doses on heart function. Both have flaws, but they do deserve a mention here as they are the only studies at the moment.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s